Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS State College, PA

July 1, 2017Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 1, 2017, 2:22 AM EDT for Elk County, Pennsylvania. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2017, 2:22 AM EDT (06:22 UTC)
Expired
Jul 1, 2017, 3:00 AM EDT
In force
38 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Elk County, PA

The radar

The State College radar (KCCX), 76 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 2:55 AM EDTTSTM WND DMG3 Ne Saint Marys, PATREES AND WIRES DOWN NEAR THE INTERSECTION OF WEST CREEK ROAD AND LITTLE BEAR RUN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS51 KCTP 010622
SVRCTP
PAC047-010700-
/O.NEW.KCTP.SV.W.0083.170701T0622Z-170701T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
222 AM EDT SAT JUL 1 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Elk County in north central Pennsylvania...

* Until 300 AM EDT

* At 219 AM EDT, a severe thunderstorm was located near Portland
  Mills, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* This severe thunderstorm will be near, 
  Brandy Camp around 230 AM EDT. 
  Ridgway around 240 AM EDT. 
  Johnsonburg around 250 AM EDT. 
  St. Marys around 300 AM EDT. 

Other locations impacted by this severe thunderstorm include Kersey.

This includes the following highways...
 Route 219 from Brockport to Johnsonburg.
 State Road 120 from Ridgway to east of St. Marys.
 State Road 255 from south of St. Marys to Johnsonburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building.

Tornadoes can develop quickly from severe thunderstorms. Although a 
tornado is not immediately likely, if one is spotted, act quickly 
and move to a place of safety inside a sturdy structure such as a 
basement or small interior room.

&&

LAT...LON 4163 7848 4160 7848 4160 7842 4141 7842
      4140 7841 4132 7841 4127 7876 4135 7892
      4163 7850
TIME...MOT...LOC 0619Z 239DEG 22KT 4133 7880 

HAIL...0.88IN
WIND...60MPH
 
$$

Dangelo
1 follow-up statement
527 
WWUS51 KCTP 010641
SVSCTP

Severe Weather Statement
National Weather Service State College PA
241 AM EDT SAT JUL 1 2017

PAC047-010700-
/O.CON.KCTP.SV.W.0083.000000T0000Z-170701T0700Z/
Elk PA-
241 AM EDT SAT JUL 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR CENTRAL ELK COUNTY...

At 241 AM EDT, a severe thunderstorm was located near Ridgway, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

This severe storm will be near...
  St. Marys around 300 AM EDT. 

Other locations impacted by this severe thunderstorm include Kersey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4163 7848 4160 7848 4160 7842 4141 7842
      4140 7841 4133 7868 4142 7878 4163 7850
TIME...MOT...LOC 0641Z 239DEG 22KT 4140 7865 

HAIL...0.88IN
WIND...60MPH
 
$$

Steinbugl

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:56 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 30, 11:56 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service State College PA
1156 PM EDT Fri Jun 30 2017

.SYNOPSIS...
A cold front will move through the region Saturday bringing
break in the humidity for the second half of the weekend into
next week.

&&

.NEAR TERM /UNTIL 8 AM SATURDAY MORNING/...
The remains of the earlier storms have diminished into some
scattered showers and thunderstorms from near AOO east into
Lebanon county. The HRRR shows these disappearing over the next
couple of hours with little or no additional activity overnight.

The NW has the leading edge of the Ohio MCS moving through at
this time with locally heavy rains. So far activity has been
moving along and radar estimates rainfall amounts of just 1 to
1.5" inches. Will continue to monitor the area for the
potential of heavy rain as a shortwave rides through the lower
lakes providing efficient deep moisture transport. WPC has
upgraded the risk for flash flooding to a pretty widespread area
of Slight Risk. FFGs are about 2.5" in 3 hrs. PWATs in the
1.25-1.5" range and storm motions of 20-25 kts will keep
flooding worries to a minimum except where training/repeat
storms move through.

The HRRR peters the northern convection out between about
06-09Z while leaving the bulk of the remainder of Pa fairly dry
overnight. It's very muggy with dewpoints well up into the 60s
and even lower 70s in some areas. Lows in the 60s and lower 70s
will make for uncomfortable sleeping weather for those without
air conditioning.

&&

.SHORT TERM /8 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
A more significant shortwave and cold front will move into the
area Saturday. This feature should be coincident with the
surface trough and the best chance for storms this weekend. SPC
Slight risk covers most of the area as this will be a well-
timed front to pair up the forcing and heating. Shear is not
wildly high, but CAPEs can get near 2000J with temps soaring
into the 90s in the SE and 80s elsewhere.

Showers should end quickly Sat evening as the forcing slides
overhead and pushes the weak front through.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Not a lot of change from recent days.

Made a few changes, but left as much of the period Sunday
into early Wednesday on the dry side.

Still looks wet at times later Wed into Thursday.

The big thing is the EC last night went toward other guidance
with more of an upper lvl trough by the end of next week. Thus
a risk of showers and storms next Friday.

Prior to this, looking at more typical summer weather than we
have seen so far this season. Temperatures will be close to
normal for the period and dewpoints higher than what we have
seen this season for the most part.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
A weak low pressure system lifting north across Lake Erie is
producing a batch of showers and thunderstorms across northwest
Pa at 04Z. Radar trends and latest HRRR suggest the bulk of
this activity will remain west of KBFD, but given the low
dewpoint depressions and upslope flow, expect some MVFR cigs to
develop shortly after midnight.

Model soundings indicate a period of fairly widespread MVFR
cigs are likely Saturday morning between 09Z-15Z across the
eastern half of Pa, associated with a surge of tropical
moisture lifting into the region on a deep southerly flow. Model
soundings and SREF prob charts suggest KIPT/KMDT/KLNS are
likely to experience MVFR cigs, while odds of restrictions are
just below 50 pct further west at KUNV/KAOO/KJST.

Diurnal heating should result in lifting cigs to VFR in most
places by afternoon. However, scattered showers and
thunderstorms will accompany the passage of a cold front, which
could produce a brief vis reduction and gusty winds in some
spots.

.OUTLOOK...

Sun...AM low cigs possible BFD/JST.

Mon...Isold PM tsra impacts possible southern Pa.

Tue...No sig wx expected.

Wed...Isold PM tsra impacts possible southwest Pa.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...Dangelo/Gartner
LONG TERM...Martin
AVIATION...Fitzgerald
Hazardous weather outlook, Jun 30, 4:01 AM EDT, 22 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
401 AM EDT Fri Jun 30 2017

PAZ012-017>019-024>027-041-042-045-046-049>053-010815-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
401 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with gusty winds and hail are
possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Saturday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-033>036-056>059-063>066-010815-
Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
401 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Saturday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-010815-
Warren-McKean-Potter-Elk-Cameron-Tioga-
401 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible during the
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Saturday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 1, 2:02 AM EDT, 20 minutes before
Special Weather Statement
National Weather Service State College PA
202 AM EDT SAT JUL 1 2017

PAZ010-010645-
Elk PA-
202 AM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK COUNTY UNTIL 245 AM
EDT...

At 201 AM EDT, Doppler radar indicated a strong thunderstorm near
Brockway, moving northeast at 30 mph. This storm has exhibited
persistent rotation and may strengthen in short order.

Pea size hail and winds in excess of 40 mph are possible.

This strong thunderstorm will be near...
  Portland Mills and Brockport around 220 AM EDT.
  Brandy Camp around 230 AM EDT.
  Ridgway around 235 AM EDT.
  St. Marys around 245 AM EDT.

Other locations impacted by this storm include Kersey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4150 7866 4132 7850 4123 7873 4123 7874
      4126 7874 4135 7893 4136 7894
TIME...MOT...LOC 0601Z 239DEG 25KT 4125 7893

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 11:34 PM EDTAreal Flood AdvisoryCTPWarren3 hr
Jul 1, 12:58 AM EDTAreal Flood AdvisoryCTPMcKean, Warren2 hr
Jul 1, 2:02 AM EDTSpecial Weather StatementCTPElk43 min
Jul 1, 2:59 AM EDTSpecial Weather StatementCTPCameron46 min
Jul 1, 5:15 AM EDTAreal Flood AdvisoryCTPWarren3 hr
Jul 1, 6:10 AM EDTAreal Flood AdvisoryCTPElk, McKean3 hr
Jul 1, 12:08 PM EDTSpecial Weather StatementCTPCentre37 min
Jul 1, 12:51 PM EDTSpecial Weather StatementCTPCentre, Mifflin24 min
Jul 1, 1:15 PM EDTSpecial Weather StatementCTPJuniata, Mifflin30 min
Jul 1, 1:24 PM EDTSevere Thunderstorm WarningCTPCentre, Juniata, Mifflin, Perry, Snyder, Union81 min
Jul 1, 1:38 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan67 min
Jul 1, 2:07 PM EDTSpecial Weather StatementCTPCumberland, Perry38 min
Jul 1, 2:12 PM EDTSpecial Weather StatementCTPAdams33 min
Jul 1, 2:22 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan3 hr
Jul 1, 2:24 PM EDTSpecial Weather StatementCTPNorthumberland36 min
Jul 1, 2:42 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon33 min
Jul 1, 3:14 PM EDTSpecial Weather StatementCTPLancaster, Lebanon, York61 min
Jul 1, 3:18 PM EDTSpecial Weather StatementCTPSchuylkill27 min
Jul 1, 4:10 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 1, 4:21 PM EDTSpecial Weather StatementCTPLancaster9 min
Jul 1, 7:46 PM EDTSpecial Weather StatementCTPMcKean14 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.